Potentially contaminated medication — fungal meningitis outbreak

October 8th, 2012

The CDC and the FDA have recommended that all health care professionals cease use and remove from their pharmaceutical inventory any product produced by the New England Compounding Center (NECC), located at 697 Waverly Street in Framingham, MA. The Massachusetts Department of Public Health is collaborating with the CDC and the FDA on a multi-state investigation of Aspergillus meningitis among patients who received an epidural steroid injection.

As of October 4, 2012, 35 cases have been reported to CDC, including 5 deaths. The three principally implicated lots have not been distributed in Massachusetts. According to CDC, fungal meningitis from a potentially contaminated drug product is suspected to be the cause of the outbreak.

FDA requests that health care professionals retain and secure all remaining products purchased from NECC until FDA provides further instructions regarding the disposition of these products.

Health care professionals are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

October 8, 2012 — FDA safety alert

October 8, 2012 — CDC meningitis update page

October 6, 2012 — NECC recall press release

October 5, 2012 — FDA statement

October 5, 2012 — FDA Q&A

October 5, 2012 — FDA list of recalled products

Leave a Reply

From our sponsors

title=